Kentucky, 2003

Hail in Kentucky, March 19, 2003

March 19, 2003 · NWS LMK · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 19, 2:00 PM EST, 5 hours 42 minutes earlier.

Area forecast discussion, Mar 19, 2:00 PM EST, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
200 PM EST WED MAR 19 2003

TORNADO WATCH WILL REMAIN IN EFFECT FOR PORTIONS OF SOUTH CENTRAL
KENTUCKY THROUGH 7 PM EST.

THREAT OF SEVERE WEATHER WILL LAST THROUGH LATE AFTERNOON FOR
PORTIONS OF CENTRAL KENTUCKY...EAST OF INTERSTATE 75 AND SOUTH OF
LEXINGTON. STRONG JET WILL MOVE INTO SOUTHEAST KENTUCKY THIS
AFTERNOON. WINDS AT THE SURFACE ARE BACKED ACROSS EASTERN
KENTUCKY...BUT UPPER LEVEL WINDS ARE SOUTHERLY. EXPECT NORTH-SOUTH
LINE OF STORMS TO ONLY SLOWLY MOVE EAST THIS AFTERNOON...LINGERING
INTO THE EARLY EVENING HOURS ACROSS EASTERN KENTUCKY. CLEARING WILL
CONTINUE OVER WESTERN KENTUCKY THIS EVENING AS DRY MID LEVEL AIR
WRAPS AROUND VERTICALLY STACKED UPPER LEVEL LOW OVER THE SOUTHERN
PLAIN STATES.

DRIER DEWPOINTS FROM WESTERN TENNESSEE WILL MOVE INTO WESTERN
KENTUCKY AND PARTS OF CENTRAL KENTUCKY THIS EVENING...TEMPORARILY
PUTTING TO AN END THE THREAT OF THUNDERSTORMS.

ON THURSDAY...SURFACE LOW WILL WEAKEN AND MOVE NORTH ACROSS
MISSOURI. 500 MB TEMPERATURES WILL COOL TO -22C ACROSS LOWER OHIO
RIVER VALLEY DURING THE AFTERNOON. SOUTHERLY SURFACE WINDS AND
PARTLY CLOUDY SKIES DURING THE MORNING WILL LEAD TO DESTABILIZATION
DURING THE AFTERNOON...WITH THE ETA MODEL FORECASTING LI/S OF -5 AND
CAPE AROUND 1200-1500 JOULES ACROSS CENTRAL KENTUCKY AND
SOUTH-CENTRAL INDIANA. WITH GOOD SPEED SHEAR AND LOW FREEZING
LEVELS...HAIL AND GUSTY WINDS POSSIBLE WITH SCATTERED THUNDERSTORMS
THAT DO DEVELOP.

WILL MAINTAIN CHANCE OF SHOWERS FOR FRIDAY AS WELL...AS UPPER AIR
TROUGH OPENS UP AND MOVES OVER LOWER OHIO RIVER VALLEY.

.SDF...TORNADO WATCH IN EFFECT FOR SOUTH-CENTRAL KENTUCKY THROUGH 7
PM EST.

JSD
Hazardous weather outlook, Mar 19, 3:30 PM EST, 4 hours 12 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 PM EST WED MAR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THE THREAT OF SEVERE WEATHER FOR CENTRAL HAS ENDED WEST OF
INTERSTATE 75. A TORNADO WATCH IS IN EFFECT FOR A PORTION OF SOUTH
CENTRAL KENTUCKY THROUGH 7 PM EST. THUNDERSTORMS...SOME CONTAINING
HAIL AND STRONG WINDS...WILL MOVE EAST OUT OF CENTRAL KENTUCKY BY
LATE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL NOT BE AS WIDESPREAD THURSDAY...HOWEVER,
SCATTERED STORMS WILL TAP GREATER INSTABILITY RESULTING IN A LARGE
HAIL AND DAMAGING WIND THREAT FOR THE ENTIRE OUTLOOK AREA. PRIME
TIME FOR ANY DAMAGING WEATHER WOULD BE DURING THE AFTERNOON AND
EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THURSDAY AFTERNOON.

DENMAN

In the hours before

Local storm report, Mar 19, 6:13 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0613 PM EST WED MAR 19 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 PM    S ALBANY                  KY   WIND DAMAGE
03/19/03   CLINTON                        WINDS BLEW ROOF OFF HOME
                                          JUST SOUTH OF ALBANY.

PKW
Special weather statement, Mar 19, 7:00 PM EST, 42 minutes before
KYZ066-077-078-081-082-200030-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
700 PM EST WED MAR 19 2003

THE TORNADO WATCH...WHICH WAS EARLIER IN EFFECT...HAS EXPIRED
FOR THE FOLLOWING COUNTIES:

IN SOUTH CENTRAL KENTUCKY
   CASEY...ADAIR...RUSSELL...CUMBERLAND AND CLINTON

SCATTERED SHOWERS AND THUNDERSTORMS WILL STILL CONTINUE FROM TIME TO
TIME DURING THE EVENING HOURS...BUT THE THREAT OF ORGANIZED SEVERE
WEATHER APPEARS TO HAVE ENDED.

STUREY

The radar

The Jackson,KY radar (KJKL), 87 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Madison

When
March 19, 7:42 PM EST
Where
Madison County, Berea
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.567, -84.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344787.